Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 101, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 29, 2009, 10:50 PM CDT for Franklin County, Jefferson County, Lincoln County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2009, 10:50 PM CDT (03:50 UTC)
- Expired
- Aug 30, 2009, 12:45 AM CDT
- In force
- 115 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MS, Jefferson County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 300350 FFWJAN MSC037-063-085-300545- /O.NEW.KJAN.FF.W.0101.090830T0350Z-090830T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 1050 PM CDT SAT AUG 29 2009 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF BROOKHAVEN... FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI... SOUTHEASTERN JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI... * UNTIL 1245 AM CDT * AT 1049 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION CHURCH...CASEYVILLE AND LOYD STAR VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3141 9103 3171 9101 3170 9041 3150 9039 $$ JC
1 follow-up statement
000 WGUS74 KJAN 300456 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1156 PM CDT SAT AUG 29 2009 MSC037-063-085-300545- /O.CON.KJAN.FF.W.0101.000000T0000Z-090830T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON MS-FRANKLIN MS-LINCOLN MS- 1156 PM CDT SAT AUG 29 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHWESTERN LINCOLN...FRANKLIN AND SOUTHEASTERN JEFFERSON COUNTIES... AT 1155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS ON THE ORDER OF THREE TO SIX INCHES HAVE OCCURRED IN SOME LOCATIONS WITH IN THE WARNED AREA DURING THE PAST 3 HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION CHURCH...CASEYVILLE...LOYD STAR AND BROOKHAVEN VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3170 9041 3150 9040 3141 9103 3171 9101 $$ 19
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:34 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 29, 7:34 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 734 PM CDT SAT AUG 29 2009 .DISCUSSION...A FEW THINGS TO DISCUSS THIS EARLY EVENING...FIRST IS THE CURRENT ACTIVITY AND HOW THINGS MAY EVOLVE THROUGH THE NIGHT. LASTLY...WHAT IS EXPECTED ON SUNDAY AND WHAT APPEARS TO BE A DIMINISHING STRONG/SVR THREAT. CURRENT STORM ACTIVITY HAS BEEN HOLDING ITS OWN BUT NOT REAL VIGOROUS. POOR LAPSE RATES ARE THE MAIN CULPRIT FOR THAT AS INSTABILITY IS IN THE RANGE FOR GENERAL TSRA WITH 2500 J/KG SBCAPE AND 1500-1800 J/KG MLCAPE. THE ACTIVITY ACROSS THE N FORMED WITHIN AN AXIS OF -5 TO -6 LIS RIGHT IN THE WEAK SFC TROUGH AXIS. THERE IS SOME OK ASCENT ALOFT AS A MID LEVEL S/W IS POSITIONED JUST TO OUR NW AND EXTENDS BACK INTO E TX. THERE IS DECENT JET ENERGY...BUT WE WERE NOT IN ANY FAVORED REGION...SO THE UPPER DIV WAS NOT FOCUSED AND MORE MIDDLE OF THE ROAD. DUE TO THE LACK OF STRONG ACTIVITY AND THE FACT THAT WE WILL BE LOOSING INSTABILITY THIS EVENING...WE HAVE REMOVED THE RISK OF STRONG STORMS FOR THE AFTERNOON/EVENING. THE NEXT QUESTION IS HOW WILL THINGS EVOLVE FOR THE REST OF THE NIGHT. MODEL GUID SUGGESTS THINGS WILL LINGER THROUGH LATE EVENING AND ACTUALLY EXPAND IN COVERAGE AFTER 08/09Z THROUGH SUN MORNING/MID DAY. THAT SEEM REASONABLE AS BETTER MID/UPPER SUPPORT WILL SHIFT OUR WAY. THE UPPER JET WILL TAKE ON MORE OF A COUPLED STRUCTURE WHICH WILL GREATLY ENHANCE THE UPPER DIV AND DEEP LAYER ASCENT. THE MID LEVEL S/W AXIS WILL ALSO SHIFT MORE INTO THE CWA WHICH WILL SUPPORT SOLID MID LEVEL ASCENT. IN THE LOWER LEVELS...WE WILL HAVE LEFT OVER SFC BOUNDARIES ACROSS THE CENTRAL CWA ALONG WITH THE SFC PRESSURE TROUGH LOCATED THE TRACE CORRIDOR. ALL THIS SHOULD SUPPORT DECENT LOW LEVEL CONVERGENCE AND POOLING OF MOISTURE. MY MAIN ISSUED WITH ACTIVITY DEVELOPING TOWARDS MORNING IS THE LACK OF A LL JET. USUALLY WE NEED THIS FEATURE TO INCREASE THE LOW LEVEL MOISTURE AND PROVIDE SOME LOW LEVEL ISENTROPIC ASCENT IN THE WAA REGIME. WITH JUST ONE NEG ELEMENT...I WILL LEAN TOWARDS MORE ACTIVITY DEVELOPING ACROSS CENTRAL/S SECTIONS LATER TONIGHT AS IS SHOWN BY NCEP MODELS AS WELL AS LOCAL HI RES WRF OUTPUT. CURRENT FORECAST HANDLES THIS AND WILL LEAVE AS IS. I MAY HAVE TO TWEAK THE TIMING OF PRECIP SOME...BUT I WILL HANDEL THAT A BIT LATER AS THINGS EVOLVE A BIT MORE. LASTLY...WHAT WILL THE POTENTIAL BE FOR STRONG/SVR ACTIVITY ON SUN. AT THIS POINT...IM NOT REAL IMPRESSED AND REALLY CONCERNED THAT THE AREA WILL NOT DESTABILIZE MUCH. MODEL GUID IS ONLY OFFERING HIGH TEMPS FROM THE LOWER/MID 80S AND THAT WILL NOT OFFER MUCH IN THE WAY OF INSTABILITY. MODEL GUID IS OFFERING 1500-1800 J/KG OF MLCAPE BUT ALSO HAS MID/UPPER 70S SFC DEWPTS. THOSE TYPES OF DEWPTS ARE WAY OVERDONE AND WE SHOULD ONLY SEE VALUES 70-73. ALSO...WITH ACTIVITY GETTING SUCH AN EARLY START AND LIKELY CONTINUING INTO MID/LATE MORNING...IT COULD BE TOUGH TO EVEN REACH THE MID 80S WHILE THE BEST ASCENT IS OVER THE AREA. THERE IS STILL A GOOD BIT OF UNCERTAINTY AND IF ACTIVITY OVERNIGHT DOES NOT DEVELOP LIKE THE GUID SHOWS...THEN THERE WILL BE SOME WINDOW FOR THE AREA TO DESTABILIZE AND SUPPORT SOME STRONGER ACTIVITY. AT THIS TIME...WE WILL TRIM THE STRONG AND VERY LOW END SVR RISK MORE TO THE SE PORTION. && .AVIATION...MAIN FOCUS IN TRYING TO TIME THE POTENTIAL ACTIVITY LATER TONIGHT. AT THIS TIME...LOOKS LIKE STORM ACTIVITY WILL EXPAND IN COVERAGE ACROSS CENTRAL AND S SECTIONS FROM 08-09Z THROUGH 15-18Z. LOOK FOR VFR CONDITIONS FOR A FEW MORE HRS THIS EVENING BEFORE CONDITIONS DROP TO MVFR. DUE TO THE THICKER MID/UPPER LEVEL CLOUDS IT MAY BE TOUGHER FOR SITES TO DROP BELOW 6SM AS TEMPS STAY A TAD WARMER THAN PREV MORNINGS. HOWEVER...SFC DEWPTS ARE A BIT HIGHER SO THAT MAY MAKE UP THE DIFFERENCE. FOR SUN MORNING THROUGH EARLY AFTERNOON...AREAS ALONG AND S OF I-20 WILL SEE THE MAJORITY OF THE ACTIVITY AND THAT IS WHERE RESTRICTED CONDITIONS WILL BE. LOOK FOR VFR CONDITIONS ACROSS THE N AS DRIER AIR MOVES IN. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 90 70 85 63 / 37 53 67 11 MERIDIAN 91 69 84 64 / 24 52 71 32 VICKSBURG 90 69 86 61 / 25 53 51 9 HATTIESBURG 91 73 86 67 / 44 40 81 37 NATCHEZ 90 70 85 65 / 46 48 67 9 GREENVILLE 89 67 83 58 / 20 28 27 9 GREENWOOD 90 68 83 59 / 23 35 48 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME
Hazardous weather outlook, Aug 29, 5:54 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 554 PM CDT SAT AUG 29 2009 MSZ055>058-062>066-072>074-302300- SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 554 PM CDT SAT AUG 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY A FEW STRONG THUNDERSTORMS COULD BE POSSIBLE SUNDAY...PARTICULARLY SOUTH AND EAST OF A LINE FROM BROOKHAVEN TO QUITMAN. AS A COLD FRONT SINKS SOUTH...STORMS COULD DEVELOP AHEAD OF THIS FRONT AND MAY BECOME STRONG GIVEN ENOUGH DAYTIME HEATING. AN ISOLATED SEVERE STORM IS POSSIBLE AS WELL WITH THE MAIN RISK BEING FROM DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THIS AREA ON SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED SUNDAY. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT FRIDAY. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>054-059>061- 302300- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- JEFFERSON-ADAMS-FRANKLIN MS- 554 PM CDT SAT AUG 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AS WELL AS CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 28
In the hours before
Special weather statement, Aug 29, 10:16 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1016 PM CDT SAT AUG 29 2009 MSZ056-300355- SMITH MS- 1016 PM CDT SAT AUG 29 2009 A THUNDERSTORM CAPABLE OF PRODUCING WAS LOCATED 5 MILES SOUTHEAST OF RALEIGH AT 1015 PM CDT. THIS STORM IS NEARLY STATIONARY. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY. IF THIS STORM CONTINUES TO PRODUCE VERY HEAVY RAINFALL AND REMAIN OVER THIS AREA...A FLASH FLOOD WARNING MAY BE NEEDED. JC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:07 PM CDT | Flash Flood Warning | JAN | Copiah, Lincoln | 113 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.